Part 4: The Cholinergic Toxidrome

Section 11: Management of the Cholinergic Toxidrome
Syrup of Ipecac, Gastric Lavage, Cathartics, and Activated Charcoal

Course: WB 1098
CE Original Date: October 16, 2007
CE Renewal Date: October 16, 2010
CE Expiration Date: October 16, 2012
Download Printer-Friendly Version pdf icon[PDF – 1.88MB]

Learning Objectives (Optional Reading)

Upon completion of this section, you should be able to

  • Describe the roles of the following treatment modalities in the management of poisoning due to cholinesterase inhibitors:
    • Syrup of ipecac.
    • Gastric lavage.
    • Cathartics.
    • Activated charcoal.
Treatments No Longer Recommended as Routine Treatments for Poisoning

Data is lacking to show that any of the following treatments improve the outcome in poisoned patients:

  • Activated charcoal.
  • Cathartics.
  • Gastric lavage.
  • Syrup of ipecac.

Furthermore, these treatments can be associated with morbidity. Therefore they are no longer recommended as routine treatments. (American Academy of Clinical Toxicology and European Association of Poison Centres and Clinical Toxicologists 1997)

The presence of vomiting and diarrhea in cholinesterase poisoning would certainly obviate such treatment in any case. Finally, it is contraindicated if the diluent for the cholinesterase inhibitor is a hydrocarbon with high aspiration potential. (Durham and Hayes 1962; American Academy of Clinical Toxicology and European Association of Poison Centres and Clinical Toxicologists 1997; Clark 2002)

While there is no evidence that activated charcoal improves the clinical outcome in poisoning cases, some would consider administrating activated charcoal, if the (American Academy of Clinical Toxicology and European Association of Poison Centres and Clinical Toxicologists 1997)

  • Activated charcoal is given within 1 hour of the ingestion of a potentially toxic dose.
  • Cholinesterase inhibitor is known to be adsorbed by charcoal, and
  • Patient has an intact or protected airway.

Note: Persistent levels of cholinesterase inhibitors have been detected in the gastric contents of some patients suffering from the intermediate syndrome (a delayed manifestation of cholinesterase inhibitor poisoning — discussed later). (De Bleecker, Van Den Neucker et al. 1993) Although one might conclude that charcoal and gastric emptying might improve outcome for these cases. This has not yet been subjected to empirical study.

Key Points
  • Evidence is lacking to demonstrate that syrup of ipecac, activated charcoal, and cathartics improve outcome in poisoning.

Page last reviewed: October 16, 2007